Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS Midland/Odessa, TX

June 1, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2017, 6:29 PM CDT for Presidio County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Jun 1, 2017, 7:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS54 KMAF 012329
SVRMAF
TXC377-020030-
/O.NEW.KMAF.SV.W.0159.170601T2329Z-170602T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
629 PM CDT THU JUN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Presidio County in southwestern Texas...

* Until 730 PM CDT

* At 628 PM CDT, a severe thunderstorm was located over Fort Leaton,
  or over Presidio, moving north at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Presidio, Fort Leaton, Chinati Mountains and Presidio Lely 
  International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2988 10464 2990 10434 2971 10387 2946 10419
      2946 10421 2948 10421 2948 10423 2952 10426
      2953 10432 2952 10434 2963 10448 2964 10451
      2974 10456 2974 10455 2975 10457 2977 10457
TIME...MOT...LOC 2328Z 192DEG 17KT 2954 10434 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
241 
WWUS54 KMAF 020002
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT THU JUN 1 2017

TXC377-020030-
/O.CON.KMAF.SV.W.0159.000000T0000Z-170602T0030Z/
Presidio TX-
702 PM CDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN PRESIDIO COUNTY...

At 701 PM CDT, a severe thunderstorm was located 9 miles north of
Presidio, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Presidio north, Shafter, Casa Piedra, Chinati Mountains and Presidio 
Lely International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2988 10464 2990 10434 2971 10387 2946 10419
      2946 10421 2948 10421 2948 10423 2952 10426
      2953 10432 2952 10434 2963 10448 2964 10451
      2974 10456 2974 10455 2975 10457 2977 10457
TIME...MOT...LOC 0001Z 184DEG 17KT 2969 10434 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:55 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 1, 2:55 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Thu Jun 1 2017

.DISCUSSION...
Current radar is showing convection increasing over the Davis
Mountains this afternoon. The HRRR model shows the area from
southeast New Mexico down into the Big Bend will have the best
rain chances tonight, diminishing to the northeast. However an
extensive cumulus field over the Permian Basin shows there is
instability present and have kept decent PoPs in at many
locations, especially for the evening and early nighttime hours.
Figuring out PoPs the next several days is certainly the biggest
forecast challenge as one trough exits to the north,
another...perhaps stronger one...will move in from northern Mexico
continuing rain chances. Unfortunately with the lack of surface
boundaries it is very difficult to know very far in advance just
where the convection will develop with models showing scattered
showers all over the area through the weekend. So we have a
situation where there is a very high confidence that precip will
develop and a very low confidence in where and when it will
develop. Thus have compromised and mostly kept strong chance PoPs
(40-50%) across our entire CWA through Sunday. Brief heavy rain
and localized flooding will be the main threat though small hail
and gusty winds will also be possible. Thought about issuing a
Flash Flood Watch but with confidence so low on the location of
heavy rain it seems overkill to issue a large watch for just a few
warnings and will hold off.

The trough will move east Monday leaving a quasistationary ridge
centered over the western U.S. and West Texas/southeastern New
Mexico in northerly flow. This will decrease rain chances but weak
impulses moving south along the front of the ridge will still
provide a chance for rain next week.

This will be a nice start to June with highs only reaching the 80s
the next several days, about 10 degrees below normal for this time
of year. Highs increase next week to near normal as rain and
clouds diminish.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  83  64  82 /  40  50  50  50
Carlsbad                       62  86  62  82 /  50  40  40  40
Dryden                         70  89  68  90 /  40  40  40  40
Fort Stockton                  64  84  64  84 /  40  50  40  40
Guadalupe Pass                 54  80  59  76 /  60  40  40  40
Hobbs                          60  79  60  78 /  50  50  50  50
Marfa                          55  82  55  80 /  60  40  40  50
Midland Intl Airport           64  83  64  82 /  40  50  50  50
Odessa                         66  82  64  82 /  50  50  50  40
Wink                           66  87  63  85 /  50  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/10
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Jun 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely across the region this afternoon and
tonight... especially from the Guadalupe Mountains to the Davis
mountains. Heavy rainfall that could result in localized flash
flooding will be the main concern... although a few severe storms
with large hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico. Heavy rainfall will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 1, 4:12 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
412 PM CDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             18 S FORT STOCKTON      30.63N 102.89W
06/01/2017  E1.00 INCH       Pecos              TX   LAW ENFORCEMENT

            PECOS CO SHERIFF DEPARTMENT OFFICIALS REPORTED HAIL ON
            HWY 385.

&&

AAD
Special weather statement, Jun 1, 4:18 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT THU JUN 1 2017

TXZ074-075-081-012215-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
418 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 515 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Altuda, or 13 miles north of Marathon, moving east
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marathon and Altuda.

LAT...LON 3012 10356 3056 10358 3060 10296 3015 10278
TIME...MOT...LOC 2118Z 271DEG 17KT 3041 10328

33
Special weather statement, Jun 1, 5:00 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
500 PM CDT THU JUN 1 2017

TXZ058-075-012300-
Pecos TX-Reeves County and Upper Trans Pecos TX-
500 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 600 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Saragosa, or 32 miles southeast of Toyah, moving
north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

THIS INCLUDES Interstate 10 between mile markers 216 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3081 10342 3093 10362 3124 10357 3124 10330
      3110 10309
TIME...MOT...LOC 2200Z 180DEG 9KT 3092 10350

49
Special weather statement, Jun 1, 5:18 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT THU JUN 1 2017

TXZ057-258-012300-
Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX-
518 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 600 PM CDT/500 PM MDT/...

At 518 PM CDT/418 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles southeast of Salt Flat, or 20 miles south of
Pine Springs, moving north at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3184 10469 3152 10472 3152 10491 3184 10492
TIME...MOT...LOC 2218Z 172DEG 22KT 3160 10484

49
Special weather statement, Jun 1, 5:59 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CDT THU JUN 1 2017

TXZ075-081-020000-
Pecos TX-Big Bend Area TX-
559 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Marathon, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

LAT...LON 3029 10315 3045 10294 3037 10256 3006 10278
TIME...MOT...LOC 2259Z 311DEG 11KT 3032 10295

33
Special weather statement, Jun 1, 6:23 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT THU JUN 1 2017

TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
623 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 715 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Leaton, or near Presidio, moving north at 40 mph.

Nickel size hail and wind gusts of 55 mph will be possible with this
storm.

Locations impacted include...
Presidio and surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2990 10433 2971 10386 2945 10421 2948 10421
      2948 10423 2952 10426 2953 10432 2952 10434
      2963 10448 2964 10451 2968 10454 2969 10453
      2970 10455 2974 10455 2975 10457 2977 10457
      2988 10465
TIME...MOT...LOC 2322Z 163DEG 34KT 2951 10436

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:20 PM CDTSevere Thunderstorm WarningMAFEctor55 min
May 31, 7:31 PM CDTFlash Flood WarningMAFWinkler3 hr
May 31, 8:15 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler60 min
May 31, 8:18 PM CDTSpecial Weather StatementMAFEctor42 min
May 31, 9:41 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 31, 10:06 PM CDTSpecial Weather StatementMAFWinkler39 min
Jun 1, 1:14 AM CDTSpecial Weather StatementMAFLoving46 min
Jun 1, 2:01 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 1, 2:03 PM CDTSpecial Weather StatementMAF42 min
Jun 1, 2:52 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos38 min
Jun 1, 3:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jun 1, 3:42 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
Jun 1, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMAF57 min
Jun 1, 4:43 PM CDTSevere Thunderstorm WarningMAFPecos30 min
Jun 1, 5:00 PM CDTSpecial Weather StatementMAFReeves60 min
Jun 1, 5:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos34 min
Jun 1, 5:18 PM CDTSpecial Weather StatementMAFCulberson42 min
Jun 1, 5:59 PM CDTSpecial Weather StatementMAF61 min
Jun 1, 6:23 PM CDTSpecial Weather StatementMAFPresidio52 min
Jun 1, 6:59 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.